Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 287, NWS North Platte, NE

July 19, 20094 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2009, 8:13 PM MDT for 4 counties in Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2009, 8:13 PM MDT (02:13 UTC)
Expired
Jul 19, 2009, 9:00 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Grant County, NE, Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 72 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2504 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
1.5
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 200213
SVRLBF
NEC005-075-091-117-200300-
/O.NEW.KLBF.SV.W.0287.090720T0213Z-090720T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM MDT SUN JUL 19 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  EASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF MULLEN...
  NORTHWESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 900 PM MDT/1000 PM CDT/

* AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WHITMAN TO JENSEN LAKE...OR
  ALONG A LINE EXTENDING FROM 20 MILES WEST OF MULLEN TO 8 MILES
  NORTH OF ARTHUR...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CARR LAKE AND SAND PUDDIN LAKE BY 825 PM MDT...
  GREEN LAKE BY 830 PM MDT...
  THREE MILE LAKE BY 845 PM MDT...
  EAST CODY LAKE...SAND BEACH LAKE AND MULLEN BY 900 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4209 10154 4208 10092 4161 10130 4161 10192
TIME...MOT...LOC 0213Z 270DEG 20KT 4205 10144 4169 10174

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 200236
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM MDT SUN JUL 19 2009

NEC005-075-091-117-200300-
/O.CON.KLBF.SV.W.0287.000000T0000Z-090720T0300Z/
MCPHERSON NE-ARTHUR NE-HOOKER NE-GRANT NE-
836 PM MDT SUN JUL 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
MDT/1000 PM CDT/ FOR EASTERN GRANT...HOOKER...NORTHERN ARTHUR AND
NORTHWESTERN MCPHERSON COUNTIES...

AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 2 MILE MARKER 170 TO
THREE MILE LAKE...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF
MULLEN TO 6 MILES NORTHEAST OF ARTHUR...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  THREE MILE LAKE BY 845 PM MDT...
  SAND BEACH LAKE AND EAST CODY LAKE BY 855 PM MDT...
  HIGHWAY 97 MILE MARKER 60 BY 900 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4209 10154 4208 10092 4161 10130 4161 10192
TIME...MOT...LOC 0236Z 302DEG 20KT 4198 10129 4162 10159

$$

SPRINGER
000 
WWUS53 KLBF 200300
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM MDT SUN JUL 19 2009

NEC005-075-091-117-200309-
/O.EXP.KLBF.SV.W.0287.000000T0000Z-090720T0300Z/
MCPHERSON NE-ARTHUR NE-HOOKER NE-GRANT NE-
900 PM MDT SUN JUL 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT...HOOKER...
NORTHERN ARTHUR AND NORTHWESTERN MCPHERSON COUNTIES WILL EXPIRE AT
900 PM MDT/1000 PM CDT/...

ALTHOUGH THE STORMS HAVE WEAKENED BELOW SEVERE THRESHOLDS...THE LINE 
OF STORMS IS STILL LIKELY TO PRODUCE GUSTY WIND AND SMALL HAIL. IT 
IS POSSIBLE THAT THEY MAY STRENGTHEN AGAIN WITH THE THREAT OF LARGE 
HAIL AND DAMAGING WIND.

LAT...LON 4209 10154 4208 10092 4161 10130 4161 10192
TIME...MOT...LOC 0259Z 302DEG 20KT 4191 10115 4155 10145

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:09 PM MDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 2:09 PM MDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT SUN JUL 19 2009

.SYNOPSIS...
A SHORTWAVE SEEN ON THE WATER VAPOR LOOP WILL CROSS OUR AREA AT PEAK
HEATING TODAY AND HELP TO DESTABILIZE THE ATMOSPHERE.  SURFACE DEW
POINTS HAVE POOLED AND RISEN INTO THE LOWER 60S. FOCUS IS ON
AFTERNOON STORMS AND POSSIBLE SEVERE AND ON MONDAY/S CONVECTION.
MODELS IN GOOD AGREEMENT THROUGH MONDAY...THEN DIVERGE AGAIN OVER
THE GREAT LAKES WITH BOTH THE EUROPEAN AND THE GFS SHOWING SOME
RIDGING OVER THE GREAT LAKES...WHILE THE NAM AND GFS ENSEMBLE RUNS
SHOW CONTINUED TROUGHING ACROSS THE GREAT LAKES. /HIRSCH
&&

.SHORT TERM...
NAM SEEMS TO BE ON TRACK THIS AFTERNOON...AS IT HAD A
DECENT SHORTWAVE MOVING INTO WESTERN NEBRASKA BY 21Z. WATER VAPOR
IMAGERY CONFIRMS THIS...WITH WAVE CURRENTLY MOVING INTO THE NEBRASKA
PANHANDLE. COORDINATED EARLIER WITH SPC...AND AGREE WITH THE CURRENT
SLIGHT RISK THINKING. FEEL STORMS HAVE A GOOD CHANCE OF DEVELOPING
IN FAVORED ASCENT AREA JUST AHEAD OF THE WAVE ACROSS THE HIGHWAY 83
CORRIDOR. STORMS SHOULD MOVE SOUTHEAST...WITH RIGHT MOVING
SUPERCELLS TO MOVE DUE SOUTH THROUGH THE EVENING. NOT EXPECTING A
MAJOR SEVERE WEATHER OUTBREAK...BUT ISOLATED TO WIDELY SCATTERED
SUPERCELL THUNDERSTORMS APPEAR QUITE POSSIBLE. NAM AND RUC BUFKIT
DATA BOTH SUPPORT SUPERCELLS THROUGH MID EVENING. STEEP LAPSE RATES
SUGGESTS THAT LARGE HAIL MAY BE THE PRIMARY CONCERN...BUT SOME DCAPE
IS NOTED AND WIND WILL BE POSSIBLE. LATER TONIGHT...WILL MAINTAIN
ISOLATED THUNDERSTORMS...AS COLD FRONT WILL BEGIN APPROACHING FROM
THE NORTHWEST. MONDAY AND MONDAY NIGHT...AFOREMENTIONED COLD FRONT
WILL SLIDE INTO THE AREA...AND BECOME NEARLY STATIONARY FOR A TIME
MONDAY AFTERNOON AS LOW PRESSURE STRENGTHENS ALONG THE FRONT ACROSS
WESTERN KS. LOOKS LIKE THE BEST CHANCE FOR SEVERE WILL BE EAST OF
THE LOW ACROSS CENTRAL AND WESTERN KS...BUT WITH BOUNDARY HUNG UP
ACROSS OUR CWA DURING THE AFTERNOON...A FEW SEVERE STORMS WILL BE
POSSIBLE. SPC HAS THIS COVERED IN THE DAY 2 OUTLOOK...WITH SLIGHT
RISK OF SEVERE ACROSS ALL BUT OUR FAR NORTHWEST. THE WESTERN KS LOW
WILL ADVANCE EAST TOMORROW NIGHT...AND THIS WILL DRAG THE FRONT
SOUTHEAST OF THE AREA. WILL KEEPS POPS GOING ACROSS THE SOUTHEAST
PART OF THE AREA IN PROXIMITY TO THE FRONT. /TAYLOR

.LONG TERM...
TUESDAY...THE FRONT MOVES THROUGH THE AREA PROVIDING A BREAK FROM
THUNDERSTORMS TO MUCH OF THE AREA AND KEEPING SEASONAL TEMPERATURES
IN PLACE. WEDNESDAY...SOUTHWEST UPSLOPE FLOW AGAIN ESTABLISHES AND
THUNDERSTORMS FORM IN THE TRISTATE REGION AND MAY PUSH SOME REMNANTS
DEEPER INTO THE CWA. THURSDAY MAY BE QUIET...CAN/T RULE OUT A
THUNDERSTORM BUT KEPT IT DRY FOR NOW AS WE DEVELOP SOME HEAT INTO
THE AREA AND BRING SOUTHERLY WINDS AND PREPARE FOR FRIDAY.
FRIDAY AND INTO THE WEEKEND...2K CAPE DEVELOPS AHEAD OF A FRONT
WHICH DROPS SOUTH OUT OF SOUTH DAKOTA.  LOOKS TO BE A HIGHER POP
EVENT WITH A BROAD AREA OF STORMS ALONG THE FRONTAL BOUNDARY FRIDAY
INTO SATURDAY. THERE HAVE BEEN MANY DAYS THIS WET SUMMER WHERE WE
HAVE CARRIED LOW POPS AND THEY HAVE BEEN JUSTIFIED BY THE
EVENTS...BUT FRIDAY...IF IT CONTINUES AS SHOWN...MAY BE WORTHY OF
HIGHER POPS. THOUGH THE FRONT DROPS SOUTH OF THE AREA SATURDAY...THE
CHANCE POPS WILL REMAIN IN THE FORECAST SATURDAY. TEMPERATURES WILL
AVERAGE AROUND NORMALS THROUGH THE PERIOD. /HIRSCH
&&

.AVIATION...
EXPECTING MAINLY VFR CONDITIONS TO PREVAIL TONIGHT INTO SUNDAY. THE
EXCEPTION WOULD BE INVOF OF ANY ISOLATED THUNDERSTORM ACTIVITY WHERE
IFR WOULD BE POSSIBLE. UPPER LEVEL DISTURBANCE...COMBINED WITH
INCREASING LOW LEVEL MOISTURE...WILL LEAD TO THE DEVELOPMENT OF
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. A FEW OF THE STORMS MAY
BECOME SEVERE. STORM MOTION WILL BE SOUTHEAST OR SOUTH AROUND 15
KTS. OTHERWISE...A COLD FRONT WILL PUSH INTO NORTHERN NEBRASKA
AROUND 15Z SUNDAY. THIS WILL TURN WINDS NORTH AROUND 15Z IN VTN.
OTHERWISE SOUTH WINDS 10 TO 15 KTS CAN BE EXPECTED TONIGHT INTO
TOMORROW MORNING. /TAYLOR
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HIRSCH/TAYLOR
Hazardous weather outlook, Jul 19, 2:58 PM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT SUN JUL 19 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-202100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CDT SUN JUL 19 2009 /258 PM MDT SUN JUL 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS...CAPABLE OF LARGE HAIL AND WIND
DAMAGE...ARE POSSIBLE ALONG AND WEST OF A LINE FROM BASSETT TO
BROKEN BOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY...A COLD FRONT WILL SINK SOUTH INTO THE AREA BY MONDAY
AFTERNOON. THE FRONT IS EXPECTED TO ACT AS A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT...MAINLY ALONG AND SOUTHEAST OF A LINE
FROM VALENTINE TO LAKE MCCONAUGHY. LARGE HAIL WILL BE THE PRIMARY
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ALONG AND WEST OF A
BASSETT TO BROKEN BOW LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:52 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan53 min
Jul 20, 2:22 PM MDTSevere Thunderstorm WarningLBFCherry53 min
Jul 20, 2:26 PM MDTSevere Thunderstorm WarningLBFArthur, Grant49 min
Jul 20, 2:55 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jul 20, 3:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 20, 3:04 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith41 min
Jul 20, 3:39 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Jul 20, 3:39 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith36 min
Jul 20, 4:03 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins42 min
Jul 20, 4:08 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins22 min
Jul 20, 4:24 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker36 min
Jul 20, 4:31 PM MDTTornado WarningLBFChase, Perkins29 min
Jul 20, 4:36 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins24 min
Jul 20, 4:54 PM MDTSevere Thunderstorm WarningLBFChase, Perkins38 min
Jul 20, 4:58 PM MDTSevere Thunderstorm WarningLBFChase25 min
Jul 20, 5:32 PM MDTSevere Thunderstorm WarningLBFArthur, Garden28 min
Jul 20, 5:54 PM MDTSevere Thunderstorm WarningLBFArthur36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.